Don’t Self-Treat With Aspirin
- Posted on: Aug 1 2016
Stomach issues are very routinely self-diagnosed and self-treated thanks to the internet and the wide variety of over-the-counter medications. When walking the aisles of any pharmacy you’ll find many different types of medications to soothe almost all gastrointestinal upset. But what if all the self-diagnosing and treating could actually cause you harm?
The Food and Drug Administration recently released a warning against OTC medications to treat heartburn and upset stomach that contain aspirin due to the high bleeding risk. Aspirin is a non steroidal anti-inflammatory drug and is also a blood thinner. The use of aspirin with other blood thinners, steroids and other NSAIDS greatly increases your risk of bleeding. Non-medication bleeding risks include being over the age of 60, having stomach ulcers and drinking 3 or more alcoholic beverages daily. Overuse of aspirin containing medications, such as Alka-Seltzer and other off-brand effervescent medications, can cause bleeding and result in the need for medical management and even hospitalization. You should be very cautious when using multiple aspirin containing medications, especially if you have other bleeding risk factors.
If you experience reflux more than twice a week requiring medications or if over-the-counter medications no longer control your symptoms, it is important to talk to your doctor about what your next steps should be. For people with occasional reflux, use aspirin-antacids cautiously and call your doctor at the first sign of bleeding. The doctors at Concorde Gastro specialize in finding the source of your discomfort and getting you on the path to a healthy, symptom-free life! Call us if you have any concerns.
Posted in: Uncategorized